Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 295, NWS Tulsa, OK

June 22, 2004Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 22, 2004, 12:35 AM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 12:35 AM CDT (05:35 UTC)
Expired
Jun 22, 2004, 1:30 AM CDT
In force
55 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 88 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS54 KTSA 220535
SVRTUL
OKC113-117-220630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1235 AM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 130 AM CDT

* AT 1235 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  FAIRFAX...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OSAGE...
  HOMINY...WYNONA...FAIRFAX...BURBANK...TERLTON...HALLETT...
  BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND WESTPORT.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3682 9659 3653 9701 3617 9653 3619 9602
          3645 9603

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:00 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 9:00 PM CDT, 3 hours 35 minutes before
AFDTSA

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
900 PM CDT MON JUN 21 2004

SURFACE FRONT EXTENDS FROM WESTERN MISSOURI TO SOUTH OF EMPORIA TO
SOUTH OF WICHITA TO SOUTH OF GAGE...DRIFTING SLOWLY SOUTHWARD.  THE
FRONT IS SHOWN REASONABLY WELL BY CONVECTION SCATTERED ALONG THE
FRONT IN MISSOURI AND SOUTH CENTRAL KANSAS AND NORTH CENTRAL
OKLAHOMA. THE STORMS ON THE KS/OK BORDER ARE MOVING JUST SOUTH OF
EAST AND...IF THEY MAINTAIN THEIR STRENGTH...WILL MOVE THROUGH
NORTHERN OSAGE COUNTY AND TOWARD BARTLESVILLE...NOWATA AND VINITA.

INDICATIONS ARE THAT THIS FRONT WILL BE THE FOCUS OF TONIGHTS
PRECIPITATION.  THE CONVECTION OUT TO THE WEST HAS A MORE
NORTHWESTERLY TRAJECTORY AND WILL LIKELY MOVE TO THE SOUTHEAST AND
NOT TOWARD EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.  THE STORM
MOTION NOTED IN THE LAST WATCH ISSUANCE IS FROM 310 DEGREES.

SOUTHERLY 850MB FLOW COULD BE STRONGER...BUT SHOULD BE SUFFICIENT TO
PROVIDE CONVERGENCE ALONG THE FRONT TO DEVELOP WIDESPREAD CONVECTION
LATER TONIGHT...BUT WILL PROBABLY TAKE TILL AFTER MIDNIGHT TO REALLY
GET GOING.  MODELS SEEM TO WANT TO DEVELOP THE BETTER VERTICAL
MOTIONS AND INCREASED RH FIELDS AFTER MIDNIGHT AND MAINLY ALONG AND
SOUTH OF I-40.

MOST OF THIS IS BASED ON 18Z MODEL GUIDANCE THAT EARLIER SHIFT
ANALYZED.  SO...WILL MAKE NO CHANGES TO GENERAL FORECAST.  FLASH
FLOOD WATCH STILL LOOKS LIKE A GOOD IDEA...WITH PRECIPITABLE WATER
OF 1.78 AT OUN TONIGHT.

FORECAST ID= 2

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES ARZ019>020...
ARZ029.

OK...FLASH FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES OKZ049...
OKZ053...OKZ060>062...OKZ064>076.
Hazardous weather outlook, Jun 21, 7:30 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT MON JUN 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
730 PM CDT MON JUN 21 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS ALONG WITH FLASH FLOODING TONIGHT...

A COLD FRONT LOCATED FROM EAST CENTRAL KANSAS INTO NORTHWEST
OKLAHOMA THIS EVENING WILL SLIDE SOUTHWARD OVERNIGHT...AND COUPLE
WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO FUEL NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

THE AIRMASS ACROSS THE REGION HAS BECOME INCREASINGLY
UNSTABLE...AND AN ADEQUATE DEGREE OF THIS INSTABILITY WILL BE
MAINTAINED OVERNIGHT DESPITE THE LOSS OF HEATING.  INCREASING
WIND FIELDS ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE WILL ALSO BE
A FACTOR TOWARD SUPPORTING ISOLATED SEVERE THUNDERSTORMS.  THE
PRIMARY SEVERE WEATHER THREAT WOULD BE STRAIGHT LINE WINDS...WITH
HAIL TO THE SIZE OF NICKELS ALSO POSSIBLE.

OF EQUAL OR GREATER CONCERN IS THE POTENTIAL FOR FLASH FLOODING
OVERNIGHT AS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE
SLOW MOVING COLD FRONT.  ADDITIONAL THUNDERSTORMS WHICH FORM OVER
WESTERN AND CENTRAL OKLAHOMA MAY ALSO AFFECT THE AREA LATE TONIGHT.
PREVIOUS HEAVY RAINS HAVE SATURATED THE GROUND ACROSS MUCH OF THE
AREA MAKING FOR POTENTIAL FLOODING PROBLEMS WITH ANY ADDITIONAL
SIGNIFICANT RAIN.  AT THIS TIME IT APPEARS THE HEAVIEST RAINS WILL
FALL ALONG AND SOUTH OF INTERSTATE 40...WHERE WIDESPREAD 1 TO 2 INCH
RAINFALL AMOUNTS ARE EXPECTED. LOCAL AMOUNTS UP TO 4 INCHES WILL BE
POSSIBLE.  WITH THIS CONCERN...A FLASH FLOOD WATCH /OKCFFATUL/ HAS
BEEN POSTED FOR MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
WHICH CAN BE REFERENCED FOR ADDITIONAL DETAILS.

A POTENTIALLY SERIOUS FLASH FLOOD THREAT MAY DEVELOP.  ALL INTERESTS
IN EASTERN OKLAHOMA AND WESTERN ARKANSAS SHOULD LISTEN FOR LATER
FORECASTS AND POSSIBLE WATCHES AND WARNINGS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY OPERATIONS CENTERS MAY NEED TO ACTIVATE THIS
EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK OF THUNDERSTORMS WILL PERSIST INTO TUESDAY WITH ANOTHER
POSSIBILITY OF THUNDERSTORMS OCCURRING FRIDAY...SATURDAY AND SUNDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION

In the hours before

Special weather statement, Jun 21, 9:12 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
912 PM CDT MON JUN 21 2004

OKZ054-220315-
OSAGE OK-
912 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 912 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF APPERSON...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...APPERSON...WEBB
CITY...PEARSONIA AND FORAKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.